MAUDE Adverse Event Report: I.C. MEDICAL, INC. EXTENDEVAC WITH COATED BLADE; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES

I.C. MEDICAL, INC. EXTENDEVAC WITH COATED BLADE; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Model Number 88-000722
Medical Device Problem Codes Continuous Firing (1123); Electrical /Electronic Property Problem (1198)
Health Effect - Clinical Codes Burn(s) (1757); Injury (2348)
Date of Event 09/10/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation summary: in (b)(6) 2019, the user facility reported an incident involving an extendevac cautery pencil (part 88-000722) not shutting off.This incident was entered as an internal complaint (b)(4) and reported to the fda (2320762-2019-00005).On september 10, 2019, deroyal received a copy of medwatch (b)(4), which reported the aforementioned incident in (b)(6) as well as three other events that were not previously reported to deroyal.This report concerns the incident involving the pencil continuing to fire when it was not activated, which contributed to a burn injury to the patient's breast.This has been entered as an internal complaint (b)(4).The raw material pencil is supplied to deroyal by (b)(4), who has been notified of the reported issue.The investigation is ongoing at this time.This report will be updated when new and critical information is received.
 
Event or Problem Description
The cautery pencil remained active without finger control activating the pencil.It was set on the patient and caused a burn to the patient's breast.The cautery pencil defect was replicated after the event in the operating room by the surgeon.
 
Additional Manufacturer Narrative
Root cause: the pencil is supplied to deroyal by i.C.Medical.Therefore, a supplier corrective action request (scar) was issued to i.C.Medical as well as samples for evaluation.In its response, i.C.Medical stated testing of the returned samples could not duplicate the reported failure of the pencil not shutting off.Two used samples and 25 representative samples were sent for evaluation.In one of the used samples, it was noted that the blue coag button would mechanically stick when pressed at a slight angle instead of pressing directly center.Despite this, the device did not remain activated nor did it unintentionally activate.All other samples also functioned normally.No issues with activation were observed.Corrective action: due to the root cause investigation, no corrective actions are being implemented at this time.Investigation summary: in july 2019, the user facility reported an incident involving an extendevac cautery pencil (part 88-000722) not shutting off.This incident was entered as an internal complaint ((b)(4)) and reported to the fda (2320762-2019-00005).On (b)(6) 2019, deroyal received a copy of medwatch (b)(4), which reported the aforementioned incident in july as well as three other events that were not previously reported to deroyal.This report concerns the incident involving the pencil continuing to fire when it was not activated, which contributed to a burn injury to the patient's breast.This has been entered as an internal complaint (b)(4)).The sample was not returned to deroyal.However, samples of product from similar complaints were returned and tested by the manufacturer.The raw material pencil is supplied to deroyal by i.C.Medical, who has been notified of the reported issue.A supplier corrective action request (scar) was sent september 11, 2019 to i.C.Medical as well as representative samples for evaluation.In its response, i.C.Medical indicated it was unable to duplicate the reported complaint.(b)(4).The investigation is complete at this time.If new and critical information is received, this report will be updated.
 
Event or Problem Description
The cautery pencil remained active without finger control activating the pencil.It was set on the patient and caused a burn to the patients breast.The cautery pencil defect was replicated after the event in the or by the surgeon.

Brand Name
EXTENDEVAC WITH COATED BLADE
Common Device Name
ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Manufacturer (Section D)
I.C. MEDICAL, INC.
15002 n. 25th dr.
phoenix AZ 85023
MDR Report Key9047097
Report Number2320762-2019-00008
Device Sequence Number11308151
Product Code GEI
UDI-Device Identifier00749756157919
UDI-Public00749756157919
Combination Product (Y/N)N
Initial Reporter StateOR
Initial Reporter CountryUS
PMA/510(K) Number
K954088
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source user facility
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 02/05/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number88-000722
Device Lot NumberNOT PROVIDED
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 09/10/2019
Supplement Date Received by Manufacturer09/10/2019
Initial Report FDA Received Date09/13/2019
Supplement Report FDA Received Date03/03/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;